Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 173, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 4, 1997, 3:31 PM CDT for Jeff Davis County, Texas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 1997, 3:31 PM CDT (20:31 UTC)
- Expired
- Jun 4, 1997, 4:20 PM CDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 230 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 3:33 PM CDT | Tornado F0 | Valentine, TX | A severe thunderstorm that produced golfball size hail at Valentine spawned a brief landspout tornado north of town. |
| Jun 4, 3:45 PM CDT | Hail 1.75 | Valentine, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 042031 RRA SVRMAF TXC243-042120- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 331 PM CDT WED JUN 4 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 420 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...WESTERN JEFF DAVIS COUNTY AT 329 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 34 MILES NORTHWEST OF MARFA OR IN THE VICINITY OF VALENTINE MOVING WEST AT 10 MPH. THIS STORM IS EXPECTED TO AFFECT VALENTINE. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. EARLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:04 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 4, 2:04 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 203 PM CDT WED JUN 4 1997 17Z SURFACE ANALYSIS SHOWS A VERY WEAK PRESSURE GRADIENT OVER THE AREA WITH A POSSIBLE WEAK BOUNDARY ORIENTED NORTHWEST-SOUTHEAST FROM THE EDWARDS PLATEAU TO THE SOUTH PLAINS MOVING IN A SOUTHERLY DIRECTION. THIS BOUNDARY SHOWS UP NICELY ON THE LATEST VISIBLE SATELLITE IMAGERY WITH CUMULUS ABOUNDING. DRYLINE IN EXTREME WESTERN NM WITH DEWPOINTS MAINLY IN THE 60S OVER THE CWA. KMAF 88D REFLECTIVITY SHOWING CONVECTION BEGINNING TO FIRE OVER THE DAVIS MOUNTAINS. MODELS IN GOOD AGREEMENT WITH CONTINUING TO WEAKEN H5 RIDGE NEXT 36 HOURS. LITTLE DYNAMICS EXPECTED NEXT TWO PERIODS AS DYNAMICS REMAIN EAST AND WEST OF THE AREA. HOWEVER... WITH WEAKENING CAP BELIEVE STORMS WILL CONTINUE TO FIRE OVER THE MOUNTAINS AND MOVE SLOWLY SOUTH TO SOUTHEAST. AS A RESULT...GREATEST CHANCE OF CONVECTION WILL BE NEAR THE MOUNTAINS. AFOREMENTIONED BOUNDARY MAY ACT AS ANOTHER FOCUS PRODUCE AN ISOLATED THUNDERSTORM THIS EVENING BUT ONCE NIGHT FALLS EXPECT ALL ACTIVITY TO DIE QUICKLY AS LLJ LACKING. WITH WEAK FLOW ALOFT AND THTE RIDGE OVER THE WESTERN PORTIONS WILL HAVE TO MONITOR FOR POSSIBLE LOCALLY HEAVY R@AINFALL AND POSSIBLE FLOODING. AS FOR TEMPERATURES... WILL STICK VERY CLOSE TO PERSISTENCE TONIGHT AND TOMORROW WITH A TOUCH OF GUIDANCE. MAF 65/89 1- CNM 66/90 21 MRF 57/86 11 P07 69/88 -- EARLE
In the hours before
Special weather statement, Jun 4, 10:36 AM CDT, 4 hours 55 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-050500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1035 AM CDT (935 AM MDT) WED JUN 4 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: ADEQUATE LOW LEVEL MOISTURE AND AFTERNOON HEATING WILL ALLOW FOR THE DEVELOPMENT OF WIDELY SCATTERED THUNDERSTORMS NEAR THE MOUNTAINS THIS AFTERNOON AND EVENING. SOME OF THE STORMS THAT DEVELOP OVER SOUTHEAST NEW MEXICO MAY APPROACH SEVERE LIMITS THIS EVENING. ISOLATED THUNDERSTORMS MAY DEVELOP OVER THE NORTHERN PERMIAN BASIN THIS EVENING AS A WEAK BOUNDARY OVER THE SOUTH PLAINS APPROACHES THE AREA LATER TODAY. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. SPOTTER ACTIVATION IS NOT ANTICIPATED. EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 4:37 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 63 min |
| Jun 4, 6:08 PM CDT | Flash Flood Warning | MAF | Presidio | 5 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.